Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2009, 7:03 PM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 7:03 PM CDT (00:03 UTC)
- Expired
- May 31, 2009, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 010003
FFWMAF
TXC227-010300-
/O.NEW.KMAF.FF.W.0022.090601T0003Z-090601T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN HOWARD COUNTY IN WEST TEXAS...
* UNTIL 1000 PM CDT
* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER NORTHWESTERN
HOWARD COUNTY...FROM FAIRVIEW SOUTHEAST TO 10 MILES WEST OF BIG
SPRING. MOVEMENT WAS TO THE NORTHEAST AT 5 TO 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BIG SPRING...LUTHER...AND
FAIRVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3229 10168 3245 10158 3252 10146 3236 10131
3214 10140 3212 10168
$$
701 follow-up statement
000
WGUS74 KMAF 010300
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT SUN MAY 31 2009
TXC227-010310-
/O.EXP.KMAF.FF.W.0022.000000T0000Z-090601T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD-
1000 PM CDT SUN MAY 31 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN HOWARD COUNTY...
AT 1000 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
HOWARD COUNTY. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO
EXPIRE.
LAT...LON 3229 10168 3245 10158 3252 10146 3236 10131
3214 10140 3212 10168
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:26 PM CDT, 37 minutes earlier.
Area forecast discussion, May 31, 6:26 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT SUN MAY 31 2009 .DISCUSSION... PLEASE SEE AVIATION DISCUSSION BELOW. && .AVIATION... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. WE HAVE DECIDED TO INCLUDE VCTS FOR MOST OF THE TERMINALS AND TEMPORARY TSRA GROUPS FOR KMAF AND KHOB THROUGH THE EARLY EVENING HOURS...ALTHOUGH CONFIDENCE IS FAIRLY LOW IN STORMS PASSING DIRECTLY OVERHEAD CONSIDERING THE LIMITED COVERAGE AT THE MOMENT. WINDS WILL ALSO BRIEFLY SHIFT FROM THE SOUTH SOUTHEAST BEHIND AN OUTFLOW BOUNDARY AT THE KMAF TERMINAL WITHIN THE NEXT HOUR. THE CONVECTIVE ACTIVITY WILL BEGIN TO DIMINISH WITH SUNSET...AND THE REMAINING CLOUDS SHOULD SLOWLY DO THE SAME THROUGH THE EVENING HOURS. && .PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 31 2009/ DISCUSSION... WATER VAPOR IMAGERY SHOWS A REX BLOCK WELL OFF THE CA COAST AND SLOWLY SETTLING ESE...WHILE FURTHER EAST...A CUT-OFF LOW CENTERED OVER NW NV SLOWLY MOVES ENE. THIS FEATURE HAS DAMPENED/SHIFTED THE UPPER RIDGE EAST...AND FLOW ALOFT OVER SE NM/W TEXAS IS GENERALLY ZONAL AS A RESULT. LATEST SFC ANALYSIS INDICATES THE THETA-E RIDGE HAS SHIFTED TO THE EASTERN CWA...OVER WHICH A BROAD CU FIELD HAS DEVELOPED. AREA RADARS SHOW CONVECTION DEVELOPING OVER THE SERRANIAS DEL BURRO ALONG THE THETA-E RIDGE...AND ATTEMPTING TO DEVELOP OVER THE DAVIS MTNS. HOWEVER...W/THE THETA-E RIDGE SO FAR EAST...AND WEAKER UPSLOPE FLOW THAN YESTERDAY...OROGRAPHIC CONVECTION WILL STRUGGLE UNTIL IT GETS OUT INTO THE PLAINS FURTHER EAST...AND NOT BE AS WIDESPREAD AS YESTERDAY. INSTEAD...BEST CHANCES WILL BE IN THE EAST...OWING TO THE THETA-E RIDGE AND DIFFERENTIAL HEATING. KMAF 12Z RAOB ANALYSIS SHOWS PLENTY OF INSTABILITY TO WORK WITH...CONTINUED ANEMIC SHEAR...STEEP MID-LEVEL LAPSE RATES...AND OPTIMAL WET-BULB ZERO HEIGHTS...FOR SLOW-MOVING HAILERS AND A FLASH FLOOD THREAT. OTHERWISE...MODELS SHEAR OUT THE CUT-OFF LOW AND...ONCE IT MOVES OFF TO THE NE...DIRTY RIDGING WILL RESUME ONCE AGAIN...RESULTING IN A WARMING TREND MONDAY AND TUESDAY. SFC RIDGE TO THE WEST AND LEESIDE TROUGHING STILL FAVOR DRYLINE DEVELOPMENT BOTH DAYS...W/ISOLATED TO SLIGHT CHANCES OF CONVECTION IN THE EAST...NEARER THE THETA-E RIDGE. TUESDAY NIGHT...COLD FRONT IS STILL PROGGED INTO THE FA...W/THE GFS BRINGING IT INTO THE EXTREME NORTHERN ZONES BY 06Z WEDNESDAY. MODELS ARE STRONGER W/THE FRONT THAN 24 HRS AGO...BRINGING MORE WIDESPREAD CHANCES OF CONVECTION...AND COOLER TEMPS WEDNESDAY. FROM THURSDAY FORWARD...CONTINUED GRADUAL WARMING AND A DRY FCST ARE IN STORE AS REX BLOCK PUMPS UP AND UPPER RIDGE OVER THE AREA. MODELS ARE A LITTLE COOLER IN THE EXTENDED THAN PREVIOUS RUNS...BUT STILL WELL ABOVE NORMAL. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
Hazardous weather outlook, May 31, 12:48 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1248 PM CDT SUN MAY 31 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 3:25 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SUN MAY 31 2009 TXZ074-075-312100- PECOS-DAVIS/APACHE MOUNTAINS AREA- 325 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES SOUTHWEST OF HOVEY AT 325 PM CDT...MOVING NORTHEAST AT 5 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 4:12 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 412 PM CDT SUN MAY 31 2009 NMZ028-TXZ058-059-312145- EDDY COUNTY PLAINS-LOVING-REEVES COUNTY AND UPPER TRANS PECOS- 312 PM MDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON... NORTHWESTERN LOVING...NORTHWESTERN REEVES AND SOUTH CENTRAL EDDY COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED ABOUT 10 MILE SOUTHEAST OF WHITES CITY OVER SOUTH CENTRAL EDDY COUNTY AT 311 PM MDT/411 PM CDT/...MOVING EAST AT 15 MPH. MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. PEOPLE IN NORTHEASTERN CULBERSON...NORTHWESTERN LOVING...NORTHWESTERN REEVES AND SOUTH CENTRAL EDDY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 4:46 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT SUN MAY 31 2009 TXZ068-075-312215- CRANE-PECOS- 446 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES WEST OF GIRVIN AT 446 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 5:22 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM CDT SUN MAY 31 2009 TXZ046-047-051-052-312245- BORDEN-DAWSON-HOWARD-MARTIN- 522 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES. AN AREA OF STRONG THUNDERSTORMS WAS LOCATED JUST WEST OF ACKERLY AND 10 MILES EAST NORTHEAST OF TARZAN AT 520 PM CDT...MOVING NORTHEAST AT 15 MPH. PEOPLE IN EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 5:33 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 533 PM CDT SUN MAY 31 2009 TXZ063-312300- GLASSCOCK- 533 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES SOUTH OF GARDEN CITY AT 533 PM CDT...MOVING NORTH AT 5 MPH. MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EASTERN GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 6:45 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 PM CDT SUN MAY 31 2009 TXZ052-010015- HOWARD- 645 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER FAIRVIEW AT 645 PM CDT...MOVING NORTHEAST AT 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 45 min |
| May 31, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 38 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 30 min |
| May 31, 7:41 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 31, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 64 min |
| May 31, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 48 min |
| May 31, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 44 min |
| May 31, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| May 31, 9:45 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 78 min |
| May 31, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 43 min |
| May 31, 11:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 53 min |
| May 31, 11:54 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 66 min |
| Jun 1, 12:23 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 67 min |
| Jun 1, 12:30 AM CDT | Flash Flood Warning | MAF | Andrews, Howard, Martin | 3 hr |
| Jun 1, 12:41 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| Jun 1, 1:48 AM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 6 hr |
| Jun 1, 2:19 AM CDT | Areal Flood Advisory | MAF | Ector | 116 min |
| Jun 1, 2:44 AM CDT | Areal Flood Advisory | MAF | Midland | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.